Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 127, NWS Raleigh, NC

July 5, 2017Orange County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 5, 2017, 9:27 PM EDT for Orange County, North Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2017, 9:27 PM EDT (01:27 UTC)
Expired
Jul 5, 2017, 9:55 PM EDT
In force
28 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Orange County, NC

The radar

The Raleigh/Durham radar (KRAX), 71 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2017-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 787 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2017-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
787 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1218 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

972 
WUUS52 KRAH 060127
SVRRAH
NCC135-060215-
/O.NEW.KRAH.SV.W.0127.170706T0127Z-170706T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
927 PM EDT WED JUL 5 2017

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Orange County in central North Carolina...

* Until 1015 PM EDT

* At 926 PM EDT, severe thunderstorms were located along a line
  extending from 6 miles southeast of Prospect Hill to near
  Hillsborough, moving east at 20 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Chapel Hill, Hillsborough, Carrboro, Efland, Schley and Eno River
  State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

Damaging winds and continuous cloud to ground lightning is occurring 
with these storms. Move indoors immediately. Lightning is one of 
nature's leading killers. Remember, if you can hear thunder, you are 
close enough to be struck by lightning.

&&

LAT...LON 3624 7895 3590 7901 3593 7920 3624 7916
TIME...MOT...LOC 0126Z 273DEG 17KT 3621 7910 3602 7912 

HAIL...<.75IN
WIND...60MPH
 
$$

77
2 follow-up statements
793 
WWUS52 KRAH 060145
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
945 PM EDT WED JUL 5 2017

NCC135-060215-
/O.CON.KRAH.SV.W.0127.000000T0000Z-170706T0215Z/
Orange NC-
945 PM EDT WED JUL 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR ORANGE COUNTY...

At 943 PM EDT, severe thunderstorms were located along a line
extending from near Rougemont to near Hillsborough, moving east at 25
mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Chapel Hill, Hillsborough, Carrboro, Efland, Schley, Eno River State 
Park and locations along I-85 in eastern Orange County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3624 7895 3590 7901 3593 7920 3624 7916
TIME...MOT...LOC 0143Z 272DEG 22KT 3621 7888 3601 7906 

HAIL...<.75IN
WIND...60MPH
 
$$

77
800 
WWUS52 KRAH 060155
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
955 PM EDT WED JUL 5 2017

NCC135-060205-
/O.CAN.KRAH.SV.W.0127.000000T0000Z-170706T0215Z/
Orange NC-
955 PM EDT WED JUL 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR ORANGE COUNTY IS CANCELLED...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning has been cancelled.  However heavy rain is
still possible with these thunderstorms.

LAT...LON 3624 7895 3590 7901 3593 7920 3624 7916
TIME...MOT...LOC 0154Z 273DEG 17KT 3621 7881 3601 7899 

$$

77

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 9:27 PM EDT, 0 minutes earlier.

Area forecast discussion, Jul 5, 9:27 PM EDT, 0 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
927 PM EDT Wed Jul 5 2017

.SYNOPSIS...
A weak, nearly stationary front will remain over the region tonight.
This front will lift back north as a warm front into VA on Thursday.
A cold front will approach from the NW late Friday and Friday night.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 927 PM EDT Wednesday...

Convective outflows have merged over the north-central Piedmont in
the vicinity of Roxboro/Hillsborough. This is where thunderstorms
continue to be severe on an isolated basis. Other thunderstorms
continued developing along the old front and outflows extending SE
into the Goldsboro area. Elsewhere, the boundary layer had been
stabilized in the western and southern Piedmont and in the NE
Coastal Plain. We will carry likely POP for a few hours from Roxboro
to near Goldsboro, with just a slight chance of showers in the NE and
from the Triad to Fayetteville and areas to the west and south.

Otherwise, a very warm and humid evening. Convection should wane
toward midnight. Lows generally 70-75.

&&

.SHORT TERM /Thursday and Thursday Night/...
As of 135 PM EDT Wednesday...

An upper level low over the central MS river valley will deamplify
and track slowly east into western TN/KY during the day Thu and the
western slopes of the Appalachians by 12Z Fri. The MSLP gradient
will begin to tighten over the Carolinas as the aforementioned wave
approaches the mountains from the west, with unidirectional WSW/SW
flow throughout the column. With small amplitude waves in SW flow
aloft expected to remain well N/NW of central NC and very little in
the way of low-level convergence, expect dry conditions to prevail
over the majority of central NC. Isolated convection cannot be ruled
out invof the seabreeze in the far SE Coastal Plain Thu afternoon,
nor can it be ruled out in the W/NW Piedmont where isolated mountain
convection may drift downstream via 20-30 knot mid-level flow. With
such weak forcing, convection will be diurnal in nature and should
quickly wane after sunset. Expect highs 90 to 95 with lows Thu night
several degrees warmer than previous nights, in the mid 70s, due to
a strengthening MSLP gradient and persistent southwesterly breeze.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 200 PM Wednesday...

The general upper air pattern for this part of the forecast will be
characterized by high pressure over the four corners region of the
U.S. with a trough over the east coast. A series of disturbances
will pass over the region during this time, resulting in some
unsettled weather. The usual diurnal timing of convection, best
chances in the afternoon and evening with a lull overnight, will
prevail.

A shortwave will move over Central NC on Friday, with best chances
for convection will be ahead of the surface boundary associated with
the upper wave as it progresses through the area from the northwest.
More of the same can be expected on Saturday and Saturday night
ahead of an approaching cold front, though the poor diurnal timing
may limit the chances of convection. High in the upper 80s to mid
90s Friday and Saturday, lows in the low to mid 70s Friday nights.

The aforementioned cold front will surge southward into Central NC
Sunday. Latest medium range models bring the front all the way
through Central NC, which would keep the majority of the region dry,
however if it does stall over the area Sunday night into Monday,
convection would be possible in the southeast. As for temperatures,
Lows decrease a bit for Saturday and Sunday nights, mid 60s to low
70s, upper 60s to low 70s Monday and Tuesday nights. Expect highs
Sunday through Tuesday in the mid to upper 80s, upper 80s to around
90 degrees on Wednesday. Chances for precipitation will increase
again for the middle of the week, but there is too much uncertainty
to get into specifics at this time.

&&

.AVIATION /00Z Thursday through Monday/...
As of 927 PM EDT Wednesday...

24 hour forecast through 00z/Friday: Generally VFR conditions are
expected this evening and overnight. Isolated thunderstorms will produce
MVFR CIGS and VSBYS for a brief 20-30 minute period this evening
(mainly around KRDU).

Similar conditions are expected Thursday, with some morning
IFR stratus expected between 09z-12z.

Looking Ahead: VFR conditions will prevail through 12Z Fri.
Scattered diurnal convection and early morning low ceilings will
remain possible through Monday.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett
NEAR TERM...Badgett
SHORT TERM...Vincent/Franklin
LONG TERM...KC
AVIATION...Badgett
Hazardous weather outlook, Jul 5, 5:48 AM EDT, 15 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
548 AM EDT Wed Jul 5 2017

NCZ021>025-038>043-073>078-083>086-088-089-061000-
Forsyth-Guilford-Alamance-Orange-Durham-Davidson-Randolph-Chatham-
Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
548 AM EDT Wed Jul 5 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

Scattered showers and thunderstorms may produce locally heavy
rainfall this afternoon and evening. Isolated flash flooding will be
possible, primarily north of Highway 64 in urban areas and other
flood prone locations. Additionally, a few storms could become
severe, with a primary threat of damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated severe thunderstorms and locally heavy rainfall will be
possible Friday afternoon and evening as an upper level disturbance
and attendant low pressure system track east across the Mid-Atlantic.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>011-026>028-061000-
Person-Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe-
548 AM EDT Wed Jul 5 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

Numerous showers and thunderstorms are expected to develop this
afternoon as an upper level disturbance and associated low pressure
system track east in vicinity of the Virginia border. A few storms
could become severe, with a primary threat of damaging winds. A
brief, isolated tornado cannot be entirely ruled out. Locally heavy
rainfall and isolated flash flooding will also be possible,
primarily in urban areas and other flood prone locations.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated severe thunderstorms and locally heavy rainfall will be
possible Friday afternoon and evening as an upper level disturbance
and attendant low pressure system track east across the Mid-Atlantic.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Vincent

In the hours before

Local storm report, Jul 5, 8:28 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
828 PM EDT WED JUL 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     4 NNW ROCKINGHAM        34.99N 79.78W
07/05/2017                   RICHMOND           NC   911 CALL CENTER

            A COUPLE OF TREES DOWN AT US 220 AND
            CRESTVIEW DR.

&&

MWS
Special weather statement, Jul 5, 8:28 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Raleigh NC
828 PM EDT WED JUL 5 2017

NCZ023-024-060130-
Alamance NC-Orange NC-
828 PM EDT WED JUL 5 2017

...a line of strong thunderstorms will affect portions of northern
Alamance and Orange Counties Until 930 PM EDT...

At 827 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Camp Springs to
Burlington. Movement was east at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Heavy rain and deadly cloud to ground lightning will also be
possible with these storms.

Locations impacted include...
Burlington, Graham, Hillsborough, Mebane, Elon College, Gibsonville,
Haw River, Swepsonville, Alamance and Carr.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3624 7915 3624 7895 3602 7899 3602 7948
      3614 7954 3625 7953
TIME...MOT...LOC 0027Z 261DEG 16KT 3632 7955 3610 7944

77
Local storm report, Jul 5, 8:38 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
838 PM EDT WED JUL 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     5 SW ELLERBE            35.02N 79.82W
07/05/2017                   RICHMOND           NC   911 CALL CENTER

            A COUPLE OF TREES DOWN.

&&

MWS
Local storm report, Jul 5, 9:13 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
913 PM EDT WED JUL 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     TSTM WND DMG     4 SSW UNION RIDGE       36.17N 79.41W
07/05/2017                   ALAMANCE           NC   911 CALL CENTER

            TREE REPORTED DOWN AT 3547 UNION RIDGE RD AT
            839 PM. TIME OF OCCURRENCE ESTIMATED BY
            RADAR.

&&

MWS
Local storm report, Jul 5, 9:22 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
922 PM EDT WED JUL 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND DMG     2 SSW UNION RIDGE       36.20N 79.40W
07/05/2017                   ALAMANCE           NC   911 CALL CENTER

            TREES AND POWER LINES REPORTED DOWN ON RIDGE
            RD. NEAR LAKE CAMMACK AT 848 PM. TIME OF
            OCCURRENCE OF 835 PM ESTIMATED BY RADAR.

&&

MWS
Local storm report, Jul 5, 9:23 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
923 PM EDT WED JUL 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     TSTM WND DMG     4 SSW UNION RIDGE       36.17N 79.41W
07/05/2017                   ALAMANCE           NC   911 CALL CENTER

            TREE REPORTED DOWN AT 3547 UNION RIDGE RD AT
            839 PM. TIME OF OCCURRENCE OF 832 PM
            ESTIMATED BY RADAR.

&&

MWS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:05 PM EDTSpecial Weather StatementRAHJohnston40 min
Jul 5, 8:28 PM EDTSpecial Weather StatementRAHAlamance, Orange62 min
Jul 5, 8:48 PM EDTSevere Thunderstorm WarningRAHAlamance, Durham, Orange, Person42 min
Jul 5, 9:14 PM EDTSevere Thunderstorm WarningRAHDurham, Granville, Person, Wake61 min
Jul 5, 9:30 PM EDTSpecial Weather StatementRAHWayne45 min
Jul 5, 10:19 PM EDTSpecial Weather StatementRAHFranklin, Granville, Vance, Warren56 min
Jul 6, 3:36 PM EDTSpecial Weather StatementRAHForsyth, Guilford54 min
Jul 6, 5:52 PM EDTSpecial Weather StatementRAHMontgomery, Richmond, Stanly53 min
Jul 6, 6:26 PM EDTSpecial Weather StatementRAHWarren64 min
Jul 6, 6:33 PM EDTSevere Thunderstorm WarningRAHMontgomery, Stanly42 min
Jul 6, 6:42 PM EDTSevere Thunderstorm WarningRAHVance, Warren17 min
Jul 6, 7:14 PM EDTSpecial Weather StatementRAHMoore61 min
Jul 6, 7:50 PM EDTSpecial Weather StatementRAHHarnett55 min
Jul 6, 7:55 PM EDTSevere Thunderstorm WarningRAHHarnett, Moore50 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.